Minnesota, 2021

Drought in Minnesota, June 22 to 30, 2021

June 22 to 30, 2021 · NWS FSD · 2 events in 2 counties and zones

Temperatures averaged 5 to 6 degrees above normal, and precipitation varied between 25 and 50 percent of normal during June. This led to degradation in drought status over much of southwest Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$270,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Temperatures averaged 5 to 6 degrees above normal, and precipitation varied between 25 and 50 percent of normal during June. This led to degradation in drought status over much of southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 21, 9:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 9:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Mon Jun 21 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 232 PM CDT Mon Jun 21 2021

Benign weather conditions in place across the region as of mid
afternoon. A few weak radar return have been noted throughout the day
west of the James River associated with a vort lobe rotating around
base of the upper level trough. A dry sub-cloud layer is likely
preventing much of this from reaching the ground however a few
occasional surface observations have recorded a trace of precip.
Additionally, north to northwesterly winds have been gusting between
20-30 mph which should diminish toward sunset this evening.

Not much of note through the overnight hours. Will likely see some
blossom in cloud cover and perhaps weak elevated radar returns
toward the sunrise hours as the LLJ points into the MO River Valley
with a tandem punch of mid level WAA. Overnight lows a few degrees
either side of 50 degrees are expected.

May see weak elevated instability continue to fester along the MO
River through the morning but better chance for bonafide convection
over this area through the afternoon hours as another weak wave
pivots into the region. Instability profiles are rather meager and
skinny (generally around or less than 1000 J/kg MLCAPE) which should
keep the bulk of any convection below severe limits. With this said,
effective shear is rather impressive which may help to compensate
some allowing for a borderline large hail threat. The threat is
highlighted nicely by a Marginal Risk from SPC. The better chance
(30-40 percent) for any of this activity looks to stay near and
south of the Hwy 20 corridor with the better severe probabilities
also near and south of this area where better instability exists.

In terms of temperatures, a return to southerly surface winds and
warming 850 mb temperatures will allow afternoon highs to again rise
into the 80s for most locations.

.LONG TERM...(Tuesday Night through Monday)
Issued at 232 PM CDT Mon Jun 21 2021

Another very warm day for Wednesday as 850 mb temperatures warm into
the upper 10th percentile of climatology. Would expect widespread
90s for afternoon highs with a few locations near and west of the
James River perhaps exceeding the century mark. Dewpoints won't be
overly high so widespread Heat Advisory criteria may be tougher to
reach than last week.

This heat will also be accompanied by steeper mid level lapse rates
and thus increasing instability. Guidance in decent agreement with a
wave crashing over the ridge Wednesday evening but diverge on if
this will be enough to spark any convection. The GFS is most robust
with this activity likely owing to a stronger LLJ convergence. Have
introduced some POPs during this timeframe and while currently no
severe weather outlook for the Wednesday evening/overnight period
exists from SPC, wouldn't be surprised to see some lower end
probabilities eventually introduced.

Thursday remains a big question mark with the potential for both
ongoing and renewed convection. Rather than one cohesive wave,
guidance generally showing more of continual fractured waves riding
through the flow. This may result in several rounds of convection
which may ultimately suppress one focused higher probability severe
threat. Still certainly a period to monitor for potential severe
weather. Temperatures should cool from Wednesday readings, but how
much so will be dependent on the existence/persistence of any
precipitation/cloud debris through the daytime hours.

A somewhat active regime will likely continue into Friday and
perhaps Saturday as upper level troughing digs into the region.
While some locations will likely pick up beneficial rainfall through
the middle and later portions of the week, am currently pessimistic
in the prospects for widespread higher rainfall totals. This trough
should push temperatures near or even below normal through late
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1029 PM CDT Mon Jun 21 2021

Calm conditions throughout the overnight period, with very light
winds becoming south/southeasterly by sunrise. Wind speeds increase
a bit but will remain fairly light throughout the day, becoming more
easterly by sundown. Scattered thunderstorms are still expected
Tuesday afternoon in far SE South Dakota, NE Nebraska and west-
central Iowa, a few of which could become severe with the main
threats being large hail and strong winds.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...APT
Hazardous weather outlook, Jun 21, 3:43 AM CST, 20 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CDT Mon Jun 21 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
443 AM CDT Mon Jun 21 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe storm is possible late Tuesday south of
Highway 18. Well above average temperatures return by mid to late
this week. Additional thunderstorms are possible mid week as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cottonwood

When
June 22, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cottonwood forecast zone
Crop damage
$200,000
Reported by
Drought Monitor
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Due to lack of precipitation (0.38 inches at Windom through the first three weeks of the month) and hot temperatures (5 degrees above normal), severe (D2) drought developed late in June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Murray

When
June 22, 12:00 AM CST to June 29, 12:00 AM CST
Where
Murray forecast zone
Crop damage
$70,000
Reported by
Drought Monitor
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Due to lack of precipitation (0.65 inches at Lake Wilson through the first three weeks of the month) and hot temperatures (8 days over 10 degrees above normal), severe (D2) drought developed for a brief time in late June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962602, 962607.